Maine, 2012

Flash Flood and Hail in Maine, July 15, 2012

July 15, 2012 · NWS CAR · 11 events in 1 county or zone

Thunderstorms developed across northern Aroostook county during the afternoon of the 15th. The storms formed along a stalled frontal boundary and in advance of an approaching upper disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Thunderstorms developed across northern Aroostook county during the afternoon of the 15th. The storms formed along a stalled frontal boundary and in advance of an approaching upper disturbance. Some of the storms were severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 15, 1:52 PM EST, 39 minutes earlier.

Area forecast discussion, Jul 15, 1:52 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT SUN JUL 15 2012

.SYNOPSIS...
THE RIDGE OF HIGH PRESSURE WILL MOVE EAST TONIGHT. A WEAK COLD
FRONT WILL CROSS THE AREA MONDAY MORNING. A STRONGER COLD FRONT
WILL APPROACH ON TUESDAY AND CROSS THE AREA TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
CONVECTIVE AVAILABLE POTENTIAL ENERGY IS STRONG THIS EVENING BUT
MECHANISMS FOR INITIATING CONVECTION ARE WEAK. SOME THUNDERSTORMS
HAVE BEEN POPPING UP ACROSS THE AREA AND MAY CONTINUE TO AFFECT
PARTS OF THE REGION MAINLY INLAND FROM THE COAST EARLY THIS
EVENING. WINDS ALOFT ARE WEAK BUT WITH POTENTIALLY LOCALLY DEEP
CONVECTION DUE TO THE STRONG CAPE THERE MAY BE SOME GUSTY WINDS IN
ANY THUNDERSTORMS EARLY THIS EVENING SO MENTIONED CHANCE OF GUSTY
WINDS AND SMALL HAIL EARLY THIS EVENING. LATER TONIGHT INTO
MONDAY MORNING A SURFACE TROUGH WILL MOVE ACROSS THE AREA.
CONVERGENCE ALONG THIS TROUGH SHOULD BRING SHOWERS AND POSSIBLY
SOME THUNDERSTORMS TO THE REGION ON MONDAY. THE SURFACE TROUGH IS
STRONGEST ACROSS THE NORTH SO WILL MENTION LIKELY SHOWERS WITH
CHANCES FOR SHOWERS ELSEWHERE. CLOUDINESS MONDAY WILL LIMIT SOLAR
HEATING SO WILL ONLY MENTION CHANCES FOR THUNDERSTORMS. HUMID AIR
WILL LIKELY RESULT IN SOME PATCHY FOG TONIGHT WITH AREAS OF FOG
EXPECTED ALONG THE COAST.
&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A COLD FRONT WILL PUSH THROUGH NORTHERN AND DOWNEAST MAINE MONDAY
NIGHT AND THEN EXIT TUESDAY MORNING.  A POTENT H5 SHORT WAVE TROUGH
AND ASSOCIATED SURFACE COLD FRONT WILL MOVE INTO NORTHERN MAINE
TUESDAY AFTERNOON AND NIGHT.  THERE WILL BE PLENTY OF DYNAMICS WITH
THIS SYSTEM...THE QUESTION IS WHETHER THERE WILL BE SUFFICIENT
BREAKS IN THE CLOUDS TO RAISE CAPE VALUES.  SPC IS HIGHLIGHTING A
POTENTIAL SLIGHT RISK OF SEVERE WEATHER IF THE FRONT ARRIVES IN THE
AFTERNOON AND WITH ADEQUATE DAYTIME INSOLATION.  ALSO EXPECT DECENT
QPF OF .25 TO .50 INCH WITH THE FRONTAL PASSAGE.  COOLER AND DRIER
AIR MOVES INTO MAINE ON WEDNESDAY BEHIND THE FRONT.
&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
GFS/ECMWF BOTH SHOW THE UPPER LOW SHEARING INTO TWO DISTINCT
WAVES. WITH THE FARTHER WEST ONE ROTING ACROSS THE REGION ON
THURSDAY. AIRMASS SHOULD BE MUCH DRIER BUT STILL THINK SCATTERED
SHOWERS WILL BE POSSIBLE. THINK MUCH OF THE ACTIVITY WILL
DISSIPATE AT SUNSET. MAY STILL HAVE ENERGY ROTATING THROUGH THE
SYSTEM ON FRIDAY. WILL HAVE A SLIGHT CHANCE OF SHOWERS ON FRIDAY
WITH THE COMBINATION OF HEATING AND RESIDUAL ENERGY SLIDING
ACROSS. A LOT OF UNCERTAINTY BETWEEN MODELS WITH THE HANDLING OF
THE NEXT SHORTWAVE POSSIBLY MOVING ACROSS THE REGION AT THE END OF
THE FORECAST PERIOD SO WILL LEAVE FORECAST DRY FOR NOW.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED THIS EVENING WITH THE
EXCEPTION OF ANY THUNDERSTORMS. FOG AND MIST MAY LOWER CONDITIONS
TO MVFR OR IFR FOR A WHILE LATE TONIGHT ACROSS THE AREA.
CONDITIONS SHOULD RETURN TO MVFR TO VFR ON MONDAY.

SHORT TERM: IFR/MVFR CIGS AND VSBYS ARE POSSIBLE TUESDAY
AFTERNOON AND NIGHT IN SHOWERS AND THUNDERSTORMS AS A STRONG COLD
FRONT MOVES THROUGH THE TAF SITES.
&&

.MARINE...
NEAR TERM: WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SCA TONIGHT
AND MONDAY. HUMID AIR OVER THE WATERS WILL LIKELY RESULT IN FOG
TONIGHT AND MONDAY WITH THE DENSEST FOG OVER THE COOLEST WATERS
WHICH ARE ALONG THE WASHINGTON COUNTY COAST.

SHORT TERM: WINDS AND WAVES EXPECTED TO BE BELOW SCA DURING THIS
TIME PERIOD.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

NEAR TERM...BLOOMER
SHORT TERM...OKULSKI
LONG TERM...RUNYAN
AVIATION...BLOOMER
MARINE...BLOOMER/OKULSKI
Hazardous weather outlook, Jul 15, 3:11 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
411 AM EDT SUN JUL 15 2012

MEZ001>006-010-011-015>017-029>032-161100-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
411 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO REFORM BEGINNING OVER WESTERN
PORTIONS OF THE REGION THIS AFTERNOON. A FEW THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG GUSTY WINDS AND HEAVY DOWNPOURS LATER
THIS AFTERNOON INTO THIS EVENING...ESPECIALLY WESTERN PORTIONS OF
THE REGION WHERE THE GREATEST HEATING AND INSTABILITY IS EXPECTED.
A FEW OF THE STRONGEST STORMS MAY CONTAIN HAIL. OVERALL...THE
POTENTIAL FOR AT LEAST ONE TO A FEW WARNINGS TO BE ISSUED DURING
THIS TIME FRAME CAN BE CONSIDERED LOW TO MODERATE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG COLD FRONT WILL MOVE INTO NORTHERN MAINE LATER TUESDAY
INTO TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE BUT SEVERITY
WILL DEPEND ON SEVERAL FACTORS TO INCLUDE THE TIMING OF THIS FRONT
THROUGH THE FORECAST AREA AND THE TRACK OF A LOW PRESSURE SYSTEM
MOVING NORTH OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

ANZ050>052-161100-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
411 AM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
FOG IS EXPECTED TO CONTINUE TO LOWER VSBYS TO 1 NM OR LESS OVR
OUR WATERS LATE TONIGHT WHEN IN COMBINATION WITH MORE WIDESPREAD
SHOWERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE REPORT SIGNIFICANT WEATHER CONDITIONS OR
PRECIPITATION AMOUNTS BY CALLING THE SPOTTER HOTLINE.

VJN

The radar

The Caribou radar (KCBW), 89 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Aroostook

When
July 15, 2:31 PM EST
Where
Aroostook County, 1.58 mi WNW of Dow
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.830, -68.010

Trees were toppled along South Main Street by wind gusts estimated at 60 mph.

Thunderstorm Wind, Aroostook

When
July 15, 2:35 PM EST
Where
Aroostook County, 1.17 mi SW of East Lyndon
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.820, -67.950

Trees were toppled along Fort Fairfield Road by wind gusts estimated at 65 mph.

Thunderstorm Wind, Aroostook

When
July 15, 2:48 PM EST
Where
Aroostook County, 1.17 mi NE of Roberts
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.790, -67.930

Trees were toppled along Green Ridge Road by wind gusts estimated at 65 mph. The time is estimated.

Hail, Aroostook

When
July 15, 2:50 PM EST
Where
Aroostook County, 0.84 mi SW of Sawyer Corner
Measured
1.5 in hail
Reported by
Public
Coordinates
46.760, -67.940

Hail, Aroostook

When
July 15, 2:50 PM EST
Where
Aroostook County, 0.47 mi E of Roberts
Measured
1.75 in hail
Reported by
Public
Coordinates
46.780, -67.940

Hail, Aroostook

When
July 15, 3:18 PM EST
Where
Aroostook County, Ft Fairfield
Measured
1 in hail
Reported by
Public
Coordinates
46.770, -67.820

Hail, Aroostook

When
July 15, 3:18 PM EST
Where
Aroostook County, Ft Fairfield
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
46.770, -67.820

Thunderstorm Wind, Aroostook

When
July 15, 3:18 PM EST
Where
Aroostook County, 1.17 mi NE of Ft Fairfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.780, -67.800

Trees were toppled along Aroostook Falls Road by wind gusts estimated at 65 mph. The time is estimated.

Thunderstorm Wind, Aroostook

When
July 15, 3:18 PM EST
Where
Aroostook County, 1.67 mi NE of Ft Fairfield
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.790, -67.800

Trees were toppled along Russell Road by wind gusts estimated at 65 mph. The time is estimated.

Flash Flood, Aroostook

When
July 15, 4:00 PM EST to 5:30 PM EST
Where
Aroostook County, 0.53 mi E of Sawyer Corner to 1.31 mi SW of Mc Shea
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.770, -67.919

Thunderstorms with very heavy rains produced excessive run-off from potato fields. The run-off overwhelmed a culvert which led to flash flooding. The flash flooding washed out three sections of Conant Road. The nearby Marshall Road was flooded in two locations.

Thunderstorm Wind, Aroostook

When
July 15, 4:22 PM EST
Where
Aroostook County, 0.47 mi E of Violette Settlement
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.220, -68.660

Trees were toppled at the Fort Kent Golf Course by wind gusts estimated at 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2012Every state in 2012This day in weather historyWarnings in Maine, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400882, 400889, 400891, 403166, 403167, 400892, 400893, 400894, 400895, 400896, 400897.